Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 118, NWS Morristown, TN

July 12, 2015Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 12, 2015, 2:20 PM EDT for Hamilton County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2015, 2:20 PM EDT (18:20 UTC)
Expired
Jul 12, 2015, 3:00 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1172 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:45 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 12, 1:45 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
145 PM EDT SUN JUL 12 2015

.AVIATION...SOME CONVECTION IS ONGOING IN THE WARM AND UNSTABLE AIR
IN PLACE ACROSS EAST TENNESSEE THIS AFTERNOON. DEVELOPMENT IS
FOCUSED ALONG A FRONTAL BOUNDARY STRETCHING FROM NORTHERN MIDDLE
TENNESSEE THROUGH SOUTHEAST TENNESSEE. THEREFORE...KEPT QUITE A BIT
OF THUNDER IN THE TERMINAL FORECASTS APPLYING VICINITY THUNDER
EARLY...THEN USING PREVAILING THUNDER FROM AROUND 21-22Z THROUGH
02-03Z AWAITING SOME STABILIZATION OF THE LOCAL AIRMASS. HOWEVER
SOME OF THE NOCTURNAL CONVECTION WHICH IS EXPECTED TO FORM ACROSS
THE UPPER MIDWEST MAY SLIP SOUTHEAST INTO THE SOUTHERN APPALACHIAN
REGION AROUND DAYBREAK KEEPING THE FORECAST ACTIVE AT THE TERMINALS
EARLY IN THE DAY MONDAY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 12, 4:00 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 AM EDT SUN JUL 12 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
400 AM EDT SUN JUL 12 2015 /300 AM CDT SUN JUL 12 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP BY EARLY
THIS AFTERNOON...AND MOVE SOUTHEAST THROUGH THE REGION OVER THE
COURSE OF THE AFTERNOON AND EVENING. DAMAGING DOWNBURST WINDS UP
TO 60 MPH...QUARTER SIZE HAIL AND LOCALLY HEAVY RAINFALL WILL ALL
BE POSSIBLE WITH THE STRONGEST ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A COMPLEX OF SEVERE THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON
THROUGH TUESDAY MORNING...AS A COLD FRONT DROPS SOUTH INTO THE
REGION FROM KENTUCKY. SPECIFICS REGARDING EXACT TIMING AND HOW
WIDESPREAD THE SEVERE RISK WILL BE IS STILL UNCERTAIN AT THIS TIME.
HOWEVER...THE PRIMARY THREATS WITH THIS ACTIVITY WILL BE DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. ADDITIONALLY...AN
ISOLATED TORNADO IS NOT OUT OF THE QUESTION.

THE SEVERE THREAT CONTINUES TUESDAY AFTERNOON AS THUNDERSTORMS
REDEVELOP ALONG THE COLD FRONT ACROSS SOUTHEAST KENTUCKY AND
SOUTHWEST VIRGINIA. INITIALLY...ISOLATED SUPERCELLS ARE POSSIBLE
ALONG THE FRONT. THEN...STORMS WILL LIKELY DEVELOP INTO A SQUALL
LINE WITH EMBEDDED SUPERCELLS THAT WILL DIVE SOUTH THROUGH THE
SOUTHERN VALLEY. THE MAIN THREATS WILL BE DAMAGING WINDS...LARGE
HAIL...HEAVY RAINFALL...WITH A FEW TORNADOES ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE MONDAY AFTERNOON TO EARLY
TUESDAY MORNING TIME-FRAME...AND THEN AGAIN TUESDAY AFTERNOON AND
EVENING.

In the hours before

Local storm report, Jul 12, 12:59 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1259 PM EDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 NW TELLICO PLAINS     35.39N 84.32W
07/11/2015                   MONROE             TN   911 CALL CENTER

            SEVERAL TREES DOWN BETWEEN MADISONVILLE AND TELLICO
            PLAINS.

0510 PM     TSTM WND DMG     4 W MURPHY              35.09N 84.10W
07/11/2015                   CHEROKEE           NC   911 CALL CENTER

            SEVERAL TREES DOWN WEST OF MURPHY.

&&

DH
Special weather statement, Jul 12, 1:00 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 PM EDT SUN JUL 12 2015

NCZ060-TNZ085>087-121800-
CHEROKEE NC-SOUTHEAST MONROE TN-NORTHWEST MONROE TN-MCMINN TN-
100 PM EDT SUN JUL 12 2015

SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...SOUTHEAST MONROE...
NORTHWEST MONROE...AND MCMINN COUNTIES UNTIL 200 PM EDT...

AT 1259 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF MADISONVILLE...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO HALF AN INCH AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...ETOWAH...ENGLEWOOD...TELLICO PLAINS...MOUNT VERNON...
CITICO...HIAWASSE DAM...BULLET CREEK...COKER CREEK...UNAKA AND
VIOLET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3516 8430 3521 8429 3522 8432 3520 8435
      3522 8434 3523 8436 3524 8436 3527 8445
      3538 8461 3559 8435 3533 8403 3531 8404
      3527 8401 3509 8420
TIME...MOT...LOC 1659Z 310DEG 16KT 3543 8443

TG
Special weather statement, Jul 12, 1:29 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
129 PM EDT SUN JUL 12 2015

NCZ060-TNZ086-087-102-121830-
CHEROKEE NC-SOUTHEAST MONROE TN-NORTHWEST MONROE TN-EAST POLK TN-
129 PM EDT SUN JUL 12 2015

SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...SOUTHEAST MONROE...
NORTHWEST MONROE...AND EAST POLK COUNTIES UNTIL 230 PM EDT...

AT 128 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHEAST OF ETOWAH...OR 15 MILES NORTH OF DUCKTOWN...MOVING
SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MURPHY...TELLICO PLAINS...TURTLETOWN...CULBERSON...HIAWASSE DAM...HOT
HOUSE...BULLET CREEK...COKER CREEK...UNAKA AND VIOLET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3499 8430 3519 8441 3524 8437 3527 8446
      3529 8447 3539 8430 3503 8398 3501 8397
      3499 8402
TIME...MOT...LOC 1728Z 329DEG 16KT 3525 8433

DH
Special weather statement, Jul 12, 2:11 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT SUN JUL 12 2015

TNZ099-121900-
HAMILTON TN-
211 PM EDT SUN JUL 12 2015

SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 300 PM EDT...

AT 211 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARRISON...OR NEAR CHATTANOOGA...MOVING SOUTH AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...SODDY-DAISY...SIGNAL MOUNTAIN...WALDEN...LAKESITE...
RIDGESIDE...HARRISON...FAIRMOUNT...RED BANK...COLLEGEDALE...EAST
BRAINERD...OOLTEWAH AND MIDDLE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3516 8535 3525 8512 3499 8498 3498 8529
TIME...MOT...LOC 1811Z 338DEG 15KT 3509 8520

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:00 PM EDTSpecial Weather StatementMRXMonroe60 min
Jul 12, 2:11 PM EDTSpecial Weather StatementMRXHamilton49 min
Jul 12, 1:29 PM EDTSpecial Weather StatementMRXCherokee61 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.